Thunderstorm Wind, Fallon
- When
- July 3, 7:43 PM MST
- Where
- Fallon County, 1.38 mi S of Baker Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.350, -104.250
Asos weather station at Baker.
Thunderstorms occurred across southern MT, but only the storms across far southeast Montana produced severe gusts up to 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Thunderstorms occurred across southern MT, but only the storms across far southeast Montana produced severe gusts up to 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 7:03 PM MST, 40 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Billings MT
803 PM MDT Thu Jul 3 2025
.KEY MESSAGES...
- July 4th holiday will feature a 40-80% chance of showers and
thunderstorms. Storms are not expected to be severe. Plan
accordingly if planning to recreate outside.
- Scattered to numerous late day showers/thunderstorms on Saturday.
A few storms could be strong to severe in southeastern MT.
- Warm and dry conditions return early next week.
&&
.UPDATE...
Wave lifting out of northeast WY is producing an area of rain
showers over far southeast MT this evening, with frequent
lightning noted with a strong (not severe) t-storm clipping the
southeast corner of Carter County (matching up w/ an axis of 850mb
frontogenesis). With pwats exceeding an inch this storm is no
doubt producing heavy rain. The much better environment for severe
wx is to our northeast in ND...so no severe storms expected in
our cwa tonight. Weak shortwave over south central MT is allowing
for some weak t-storms to spread over our west. Modestly gusty
winds are impacting this area with recent gusts to 52 mph at
Livingston, 49 mph at Springdale and 39 mph at Big Timber. This
activity will spread slowly eastward and may impact the Billings
area a little after sunset...but it will remain weak. Cloud cover
over the west half of our forecast area no doubt limited today's
convection. Scattered showers and perhaps a few t-storms expected
to linger over our east late tonight into tomorrow morning...in a
region of high pwats as already mentioned. Have made some pop/wx
adjustments based on current trends and cams, otherwise forecast
is in good shape. Independence Day will be cooler w/ highs in the
upper 70s and 80s...and holiday activities will be impacted by
continued active wx. JKL
&&
.DISCUSSION...
Today through Friday night...
Showers and thunderstorm chances (20-30%) will continue overnight
for locations east of Billings. Severe storms are not expected.
Low temperatures will generally be in the 50s F for locations
west of Billings and 60s F for locations east of Billings.
Upper level ridging will continue to move off to the east Friday.
Low pressure over the southwestern CONUS will bring monsoonal
moisture into Montana. This will create inverted V soundings with
elevated moisture. Wind shear will be somewhat limited with the
HREF indicating values of 20-30 kts. CAPE values are expected to
be around 500 J/kg. An upper level wave, strong low level lapse
rates, and a weak cold front will be enough to create convection
over the western high terrain around 18z Friday. A line of showers
and thunderstorms will move across the region through 06z
Saturday. Severe storms are not expected.
Active weather over the fourth of July holiday will bring 40-80%
precipitation chances that could impact celebrations. Remain
weather aware if planning to recreate. Temperatures will be
significantly cooler Friday with mid 70s to low 80s F expected
leading to pleasant conditions for outdoor activities. Torgerson
Saturday through Wednesday...
Ensembles continue to show a shortwave trough moving through the
region on Saturday. This will bring the chance for afternoon
showers and thunderstorms. The main energy from this shortwave
looks to move through Saturday afternoon. Bulk shear values of
30-50 knots along with PWATs greater than an inch for much of the
area. Sounding profiles show long, skinny CAPE with values of
500-1500 J/kg. Given these conditions, a few thunderstorms could
be strong to severe. Displayed storm motions are a bit too fast
for typical flash flood producing storms but this does not mean
that there is not a flooding threat. The main hazards with the
strongest storms will be heavy rain, hail, and gusty winds.
There remains uncertainty with the timing and coverage of storms,
with a key factor being the location of the 500mb jet and a
surface front. Lapse rates are steeper amongst models in the
southeast, where large hail would appear to be more favorable.
Continue to monitor the forecast going into the weekend.
Sunday into the new week, ensembles are in moderate to high
confidence that warmer and drier conditions are in store. High
temperatures on Sunday are forecast to be in the upper 70s and
80s. Monday through Wednesday are currently forecast to have high
temperatures in the 80s and mid 90sF.
Matos
&&
.AVIATION...
Showers and isolated thunderstorm chances (20-30%) will continue
overnight for locations from Billings east. These storms will have
the potential to bring winds near 45 kts. MVFR conditions may be
observed under one of these storms due to heavy rain. Torgerson
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 064/086 058/079 055/083 059/089 061/095 063/096 063/094
34/T 56/T 31/U 11/U 10/U 10/U 11/U
LVM 053/079 048/076 046/081 050/088 054/092 056/093 056/091
59/T 77/T 21/U 11/U 11/U 11/U 11/U
HDN 062/087 056/082 054/083 056/091 059/096 060/098 061/096
44/T 56/T 41/U 10/U 10/U 10/U 10/U
MLS 068/086 060/085 056/081 059/090 063/095 065/098 064/095
33/T 54/T 61/U 10/U 10/U 10/U 10/U
4BQ 066/080 059/085 057/080 059/087 062/093 063/095 064/093
54/T 44/T 61/B 20/U 10/U 10/U 10/U
BHK 064/078 057/082 054/078 055/086 058/089 060/093 060/091
54/T 53/T 61/B 11/U 11/U 11/U 11/U
SHR 059/082 052/083 051/080 053/087 056/092 058/093 058/091
57/T 45/T 31/U 11/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement National Weather Service Billings MT 737 PM MDT Thu Jul 3 2025 MTZ037-040230- Carter MT- 737 PM MDT Thu Jul 3 2025 ...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CARTER COUNTY UNTIL 830 PM MDT... At 737 PM MDT, Doppler radar was tracking a line of strong thunderstorms extending from 7 miles west of Alzada to 23 miles southeast of Alzada, or 52 miles southeast of Broadus, moving northeast at 25 mph. HAZARD...Wind gusts of 50 to 55 mph. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Locations impacted include... Alzada and Albion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4500 10454 4530 10428 4522 10404 4500 10404 TIME...MOT...LOC 0136Z 219DEG 20KT 4500 10455 4492 10428 4475 10414 MAX HAIL SIZE...0.00 IN MAX WIND GUST...50 TO 55 MPH Stetzer
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Asos weather station at Baker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288037.